Drug-Related Hyponatremic Encephalopathy: Rapid Clinical Response Averts Life-Threatening Acute Cerebral Edema
Arthur J. Siegel, Sophie S. Forte, Nasir A. Bhatti, Steven E. Gelda
(Department of Internal Medicine, McLean Hospital, Belmont, MA, USA)
Am J Case Rep 2016; 17:150-153
Drug-induced hyponatremia characteristically presents with subtle psychomotor symptoms due to its slow onset, which permits compensatory volume adjustment to hypo-osmolality in the central nervous system. Due mainly to the syndrome of inappropriate antidiuretic hormone secretion (SIADH), this condition readily resolves following discontinuation of the responsible pharmacological agent. Here, we present an unusual case of life-threatening encephalopathy due to adverse drug-related effects, in which a rapid clinical response facilitated emergent treatment to avert life-threatening acute cerebral edema.
CASE REPORT: A 63-year-old woman with refractory depression was admitted for inpatient psychiatric care with a normal physical examination and laboratory values, including a serum sodium [Na+] of 144 mEq/L. She had a grand mal seizure and became unresponsive on the fourth day of treatment with the dual serotonin and norepinephrine reuptake inhibitor [SNRI] duloxetine while being continued on a thiazide-containing diuretic for a hypertensive disorder. Emergent infusion of intravenous hypertonic (3%) saline was initiated after determination of a serum sodium [Na+] of 103 mEq/L with a urine osmolality of 314 mOsm/kg H20 and urine [Na+] of 12 mEq/L. Correction of hyposmolality in accordance with current guidelines resulted in progressive improvement over several days, and she returned to her baseline mental status.
CONCLUSIONS: Seizures with life-threatening hyponatremic encephalopathy in this case likely resulted from co-occurring SIADH and sodium depletion due to duloxetine and hydrochlorothiazide, respectively. A rapid clinical response expedited diagnosis and emergent treatment to reverse life-threatening acute cerebral edema and facilitate a full recovery without neurological complications.
Keywords: Duloxetine Hydrochloride - adverse effects, Diuretics - adverse effects, Epilepsy, Tonic-Clonic - chemically induced, Female, Humans, Hydrochlorothiazide - adverse effects, Inappropriate ADH Syndrome - therapy, Infusions, Intravenous, Middle Aged, Saline Solution, Hypertonic - therapeutic use, Serotonin and Noradrenaline Reuptake Inhibitors - adverse effects